Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 19, 2003, 1:56 PM EST for Lancaster County, York County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 1:56 PM EST (18:56 UTC)
- Expired
- Nov 19, 2003, 3:00 PM EST
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Lancaster County, PA, York County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 12:45 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 191856
SVRCTP
PAC071-133-192000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 300 PM EST.
* AT 156 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF ELIZABETHTOWN TO
STEWARTSTOWN...MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SUNNYBURN AND SHENKS FERRY AROUND 205 PM.
MILLERSVILLE AND HOLTWOOD AROUND 210 PM.
WILLOW STREET AND LITITZ AROUND 215 PM.
SMITHVILLE AND ROTHSVILLE AROUND 220 PM.
STRASBURG AND QUARRYVILLE AROUND 225 PM.
REAMSTOWN AND PARADISE AROUND 230 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
LAT...LON 3984 7601 3973 7639 3972 7670 4014 7669
4022 7652 4025 7633 4031 7615 4017 7593
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 1:15 PM EST, 41 minutes earlier.
Area forecast discussion, Nov 19, 1:15 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 115 PM EST WED NOV 19 2003 .UPDATE... UPDATED FOR TORNADO WATCH. RXR && .PREV DISCUSSION... DAY CREW CONSENSUS DECIDED IT WAS TIME TO ISSUE A FLOOD WATCH FOR THE CWA...SO WILL UPDATE ZFP TO ADD APPROPRIATE HEADLINE. PRECIP TOTALS ALREADY OVER AN INCH IN PORTIONS OF THE WEST WITH COUNTIES JUST WEST OF CWA UNDER FLASH FLOOD WARNINGS. FOR NOW HAVE REGION COVERED WITH AN URBAN AND POOR DRAINAGE FLOODING STATEMENT...BUT ANTICIPATE AN UPGRADE TO A WARNING FOR SOME COUNTIES AS HEAVIER PRECIP CONTINUES. FOR THE GRIDS...ADJUSTED FOR LATEST TEMP/WIND TRENDS. OTHERWISE NOT MUCH TO CHANGE. HEAVIER PRECIP EXPECTED TO SHIFT TO THE EAST AS DAY WEARS ON...ALLEVIATING THE HEAVY RAIN THREAT ACROSS THE WEST LATE IN THE DAY. RXR MODELS FINALLY COMING INTO COLLABORATION ON HANDLING OF UPPER TROF/LOW HEADING INTO THE ERN US. RAIN TOOK ITS TIME INVADING THE REGION BUT IT IS FINALLY HERE. LOOKS LIKE A GOOD SOAKING RAIN FOR THE NEXT 12 HOURS OR SO BEFORE SYSTEM MAKES A FAST EXIT OFF THE COAST WHERE THE MODELS NOW AGREE ON MAKING THE THING CLOSE OFF AND SLOW DOWN. UPPER LOW APPARENT IN WATER VAPOR SHOTS SPINNING THRU DIXIE. COUPLED UPPER JET STREAK SET UP IS SUPPORTING WIDESPREAD RAINS HEADING INTO THE REGION. MANY INGREDIENTS POINTING TO GENERALIZED 1 TO 2 INCH RAINS ASSOC WITH THE FRONT AND TROF. ANOMALY CHARTS SHOW +3 TO 5 STD DEV LL SLY JET SURGING INTO THE STATE EARLY TODAY INTO THIS AFTERNOON. PWATS EXCEEDING 3 STD DEV ABOVE NORM ALSO PROGGED BY ETA AND GFS. AS FRONT NEARS...THERMALLY DIRECT CIRCULATION IN THE RETREATING JET ENTRANCE REGION IS FORECAST TO TIGHTEN UP AND HELPS SUPPORT INCREASING LOW-MID LEVEL FRONTOGENETIC FORCING. BETWEEN THE SURGE OF MOISTURE AND INCREASING SUPPORT FOR INTENSE UPWARD VERTICAL MOTION...RAIN HEAVY AT TIMES LOOKS LIKE A SURE THING. WHAT CHANGED OVER THE LAST DAY OR SO IS THE NOW FAIRLY RAPID EXIT OF THE SYSTEM. IT STARTED WITH THE 06Z GFS LAST NIGHT WHICH ALL OF A SUDDEN REVERSED A TREND TWD FCSTG THE TROF TO CUT OFF AND SLOW DOWN VERY NEAR PA. THE ETA WAS OUT THERE SOMEWHERE WITH A CLOSED LOW HEADING FOR THE BAHAMAS. SINCE THAT TIME MODELS HAVE COME INTO ACCORD IN RACING THE SYSTEM THROUGH AND CLOSING OFF THE LOW OVER A PART OF THE WORLD THAT WOULD ALLOW FAIR WX TO BUILD INTO THE STATE FOR THE END OF THE WEEK AND WEEKEND. IN FACT...FAIRLY NICE CONDITIONS FOR WEEKEND LOOK LIKE A GOOD BET WITH NEW MRF HIGHS SUGGESTING 60S FOR SAT SUN AS BROAD RIDGE DEVELOPS OVER ERN US. REST OF DISCUSSION FROM LONG TERM FCSTR... FRIDAY NIGHT THROUGH SUNDAY...DRIER FORECAST THAN PREVIOUSLY THOUGHT AS MID-RANGE MODELS HAVE COME INTO BETTER AGREEMENT. THE UPPER LEVEL LOW THAT WAS FORECAST TO CUT-OFF ALONG THE MID-ATLANTIC COAST IS NOW FORECAST TO MOVE WELL OUT TO SEA...LEAVING CENTRAL PA UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE AND SOUTHWEST FLOW ALOFT. WITH DRY AIR IN PLACE AND WEAK SURFACE GRADIENT...IT WILL FEEL VERY PLEASANT FOR MID-LATE NOVEMBER WITH MILD TEMPS AND LIGHT WINDS. HIGH TEMPS WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL THROUGH THE WEEKEND. MONDAY AND TUESDAY...THE NEXT CHANCE OF RAIN ARRIVES MONDAY ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE WEST. BEST CHANCE WILL BE ACROSS THE WESTERN HALF OF THE CWA AS THE SYSTEM QUICKLY LIFTS NE. COOLER TEMPS AND DRIER CONDITIONS SHOULD DEVELOP IN THE WAKE OF THIS SYSTEM FOR TUESDAY. LA CORTE/JV && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH EARLY EVENING. TORNADO WATCH IN EFFECT FOR E COUNTIES THROUGH 6 PM. &&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 2 hours 42 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-191815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1114 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING. RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS RECEIVING UPWARDS OF 3 INCHES. IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE MARYLAND BORDER. THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT ISOLATED TORNADOES COULD OCCUR. .DAYS TWO THROUGH SEVEN... ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. MARTIN
In the hours before
Special weather statement, Nov 19, 11:01 AM EST, 2 hours 55 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EST WED NOV 19 2003 FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 11:06 AM EST, 2 hours 50 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EST WED NOV 19 2003 ...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PENNSYLVANIA THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING. THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF ISOLATED TORANDOES AS WELL. STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE 80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND BORDER...FROM ABOUT CHAMBERSBURG EASTWARD. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 12:15 PM EST, 1 hour 41 minutes before
PAZ018-019-026>028-036-045-046-049>052-056-057-059-063>066-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1215 PM EST WED NOV 19 2003 ...STRONG COLD FRONT MOVING INTO AREA... A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON. IN ADDITION TO HEAVY RAIN...STRONG...GUSTY WINDS WILL PRECEDE AND ACCOMPANY THE FRONTAL PASSAGE. WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE THIS AFTERNOON...POSSIBLY DOWNING TREE LIMBS.
Special weather statement, Nov 19, 12:55 PM EST, 1 hour 1 minute before
PAZ028-050-052-056>059-063>066-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EST WED NOV 19 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER...LEBANON... NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER AND YORK. A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE POTENTIAL EXISTS FOR ANY STORMS TO GENERATE WIND GUSTS IN EXCESS OF 50 MPH...AND MAY ALSO CONTAIN BRIEF TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Nov 19, 1:40 PM EST, 16 minutes before
PAZ037-041-042-046-049>053-057>059-065-066-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 140 PM EST WED NOV 19 2003 A COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 145 PM AND 33O PM. THIS FRONT WILL BE ACCOMPANIED BY A BRIEF PERIOD OF TORRENTIAL RAIN AND WIND GUSTS TO AROUND 50 MPH.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 10:43 AM EST | Flash Flood Warning | CTP | Cambria, Clearfield, Elk, Somerset | 4 hr |
| Nov 19, 11:31 AM EST | Flash Flood Warning | CTP | Bedford, Blair | 4 hr |
| Nov 19, 11:47 AM EST | Flash Flood Warning | CTP | Cameron, McKean, Warren | 4 hr |
| Nov 19, 12:37 PM EST | Flash Flood Warning | CTP | Centre, Fulton, Huntingdon | 4 hr |
| Nov 19, 1:35 PM EST | Flash Flood Warning | CTP | Clinton, Lycoming, Potter, Tioga | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.